Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2002, 1:55 AM CDT for Logan County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 1:55 AM CDT (06:55 UTC)
- Expired
- May 17, 2002, 3:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Logan County, OK
The radar
The Norman radar (KTLX), 61 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3039 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 170655 SVROKC OKC083-170800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 155 AM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL OKLAHOMA * UNTIL 300 AM CDT * AT 155 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 3 MILES SOUTHEAST OF LANGSTON TO 8 MILES SOUTHWEST OF MERIDIAN... MOVING NORTHEAST AT 20 MPH. WINDS WERE MEASURED AT 67 MPH AT WATERLOO ROAD AND BRYANT AVENUE... OR ABOUT 11 MILES SOUTH OF GUTHRIE. * LOCATIONS IN THE WARNING INCLUDE COYLE...LANGSTON AND MERIDIAN HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 70 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3600 9732 3574 9748 3574 9714 3594 9714 ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:00 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 16, 9:00 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT THU MAY 16 2002 FIRST BATCH OF THUNDERSTORMS IN SOUTHEAST OKLAHOMA HAVE MAINLY LEFT THE CWA ALTHOUGH SCATTERED SHOWERS WILL STILL AFFECT BRYAN AND ATOKA COUNTIES FOR A LITTLE WHILE. ISOLATED STORM OVER HEMPHILL COUNTY TX AND ROGER MILLS COUNTY OKLAHOMA HAS WEAKENED TO NEARLY NOTHING. BUT A BAND OF SHOWERS AND THUNDERSTORMS HAS BEEN TRYING TO DEVELOP FROM NW OF TULSA TO STILLWATER TO WATONGA ALONG THE SURFACE BOUNDARY. IN ADDITION THE THUNDERSTORM ACTIVITY IN THE NORTHERN TEXAS PANHANDLE IS CONTINUING TO MOVE TOWARD OKLAHOMA AS EXPECTED. AN AREA OF LIGHT RAIN IS ALSO DEVELOPING IN THE SOUTH OKC METRO FROM RUSH SPRINGS TO NORMAN AND SHAWNEE. WITH THE DEVELOPMENT OF CONVECTION ALONG THE FRONT... HAVE UPDATED ZONES TO REMOVE TIME QUALIFIERS. ALSO HAVE ADJUSTED THE WINDS WHERE NECESSARY. OTHERWISE THE PACKAGE LOOKS GOOD AT THE MOMENT. UPDATED ZONES HAVE ALREADY BEEN ISSUED. ...SPEG. ----------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT THU MAY 16 2002 SFC COLD FRONT FROM NE KS SWWD INTO TX PANHANDLE AT MIDDAY WITH SFC LOW REDEVELOPING SWD TO BETWEEN AMA/LBB. SOUTH OF SFC LOW..DRYLINE CONTS TO SLOWLY MIX EWD..BUT SHUD STALL AND BEGIN TO RETREAT WWD MID/LATE AFTERNOON AS STRONG PRESSURE FALLS DEVELOP OVER SE CO IN RESPONSE TO AMPLIFYING SW TROF DIGGING THRU UT/CO ATTM. RICH BOUNDARY LAYER MOISTURE CONTS TO SURGE NWD IN THE WARM SECTOR ACROSS OK..BUT EXPANSIVE CLOUDS HAVE RESULTED IN A BL MUCH COOLER THAN EVEN THE 12Z ETA HAD FORECAST. FOR THE SHORT TERM..HAVE BASICALLY DISCOUNTED THE OPERATIONAL ETA FORECAST IN FAVOR OF THE ETA K/F RUN AT NSSL. THE KF CONVECTION SCHEME HAS A MUCH BETTER HANDLE ON THE WARM LAYER ALOFT AND IS MUCH LESS BULLISH IN REMOVING THE CAPPING INVERSION THRU ABOUT 3Z. THERE IS STILL A SMALL CHANCE OF INITIATION OVER NW/NC OK BETWEEN 22-02Z..BUT PROB 20 PERCENT AT MOST. MUCH BETTER CHANCE OF PRECIP TO OVERSPREAD THE FA TONITE FROM THE NW AS CONVECTION EXPECTED TO ORGANIZE INTO ONE OR TWO MCS/S OVER THE HIGH PLAINS AND RIDE SEWD AS FRONT BEGINS SWD PUSH WITH MID/UPPER WAVE MOVING INTO KS/OK BY 12Z. FOCUS FOR ESEWD PROPAGATION IS LIKELY TO BE THE 850-700 FRONTAL ZONE. THERE SEEMS TO BE QUITE A BIT OF DRY AIR IN A PLUME FROM NE NM INTO SW KS ATTM..AND POTENTIAL EXISTS FOR COLD POOL DEVELOPMENT AND FORWARD PROPAGATING MCS..BUT THERE IS ALSO UNCERTAINTY W.R.T. WIDESPREAD SVR POTENTIAL WITH INCREASINGLY STABLE BOUNDARY LAYER. EXPECT CHANCES FOR CONVECTION TO LINGER OVER THE SRN ZONES FOR PART OF TOMORROW..BUT LOW LEVEL COOL AIR SHUD DEEPEN ENUF WITH PASSAGE OF S/W TROF TO SHUNT THE BEST CHANCES FOR ADDITIONAL RAIN SOUTH OF OUR AREA BY AFTERNOON. THERE ALSO APPEARS TO BE A POTENTIAL FOR HVY RAINFALL MAINLY LATE TONITE AND FRI MORNING OVR THE SE PARTS OF THE FORECAST AREA AS INFLOW SHEAR VECTOR BECOMES ORIENTED MORE PARALLEL TO FOCUSSING MECHANISM. EXPECT POST FRONTAL CLOUDS TO BE SLOW TO CLEAR FRIDAY..WHICH WILL LEAD TO A RATHER COOL DAY. WILL CONT WITH DRY FORECAST AND WARMING TEMPS FROM THIS WEEKEND THRU DAY 7. THERE MAY BE A WINDOW OF OPPORTUNITY FOR PRECIP MON-WED.. BUT CURRENT FORECAST FLOW PATTERN FROM BOTH AVN/ECMWF IT APPEARS THAT STRONG CAPPING WILL ONCE AGAIN BUILD INTO THE SRN PLAINS.. WHICH PRECLUDES THE INTRODUCTION OF POPS AT THIS TIME. BEST CHANCE MAY BE MON/MON NITE IF MOISTURE CAN MANAGE TO RETURN BEFORE STRONG CAP BECOMES ESTABLISHED. GFE/IFPS HOPEFULLY FIXED FOR THIS ISSUANCE.. SO FULL SUITE OF PRODUCTS SHUD BE AVAILABLE ALTHOUGH POSSIBLY DELAYED AS DATABASE THRU DAY 7 IS RECONSTRUCTED. MILLER 1ST CUT AT NUMBERS.. OKC 60 67 47 71 / 70 30 0 0 HBR 58 69 47 72 / 60 30 0 0 SPS 65 70 51 74 / 30 30 0 0 GAG 52 65 44 71 / 70 20 0 0 PNC 55 65 45 69 / 70 30 0 0 DUA 68 75 52 71 / 70 60 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 16, 8:12 PM CDT, 5 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM REYDON OK .88 INCH HAIL
05/16/02 ROGER MILLS REPORTED BY REYDON FDLocal storm report, May 16, 11:41 PM CDT, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 PM CDT THU MAY 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM 9 W OKARCHE OK 1.75 INCH HAIL
05/16/02 KINGFISHER REPORTED VIA COUNTY EM
1131 PM 3 W OKARCHE OK .88 INCH HAIL
05/16/02 KINGFISHER REPORTED VIA COUNTY EMLocal storm report, May 17, 1:29 AM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
129 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 AM 2 NW THE VILLAGE OK .75 INCH HAIL
05/17/02 OKLAHOMA REPORTED BY SPOTTER
1250 AM 4 WSW WEATHERFORD OK 59 MPH WIND GUST
05/17/02 CUSTER REPORTED BY OKLAHOMA
MESONETLocal storm report, May 17, 1:39 AM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 8 SSW GUTHRIE OK .75 INCH HAIL
05/17/02 LOGAN REPORTED BY SPOTTER
0130 AM 8 SSW GUTHRIE OK 70 MPH WIND GUST (EST)
05/17/02 LOGAN REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 50 min |
| May 16, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 44 min |
| May 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 39 min |
| May 16, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 49 min |
| May 16, 10:19 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| May 16, 10:28 PM CDT | Tornado Warning | OUN | Kingfisher | 32 min |
| May 16, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Roger Mills | 47 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| May 16, 11:23 PM CDT | Flash Flood Warning | OUN | Logan | 3 hr |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 47 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| May 16, 11:37 PM CDT | Tornado Warning | OUN | Custer, Roger Mills | 38 min |
| May 16, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 46 min |
| May 16, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:11 AM CDT | Tornado Warning | OUN | Custer, Dewey | 34 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| May 17, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 47 min |
| May 17, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 44 min |
| May 17, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| May 17, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| May 17, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 44 min |
| May 17, 1:20 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 17, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 34 min |
| May 17, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 71 min |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 35 min |
| May 17, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 65 min |
| May 17, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 17, 3:06 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 39 min |
| May 17, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 43 min |
| May 17, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 46 min |
| May 17, 3:52 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 38 min |
| May 17, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.